Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 47, NWS Hastings, NE

May 6, 2023Gosper County, Phelps County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 6, 2023, 6:08 PM CDT for Gosper County, Phelps County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2023, 6:08 PM CDT (23:08 UTC)
Expired
May 6, 2023, 7:00 PM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Gosper County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 102 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:45 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 6, 3:45 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
345 PM CDT Sat May 6 2023

.DISCUSSION...(This evening through Saturday)
Issued at 252 PM CDT Sat May 6 2023

Key Messages:

* Chance of thunderstorms this evening, mainly north of Highway
  92. SPC has put far northern portions of the forecast area under
  a Marginal Risk this evening, so there may be an isolated severe
  thunderstorm with large hail and damaging winds north of
  Highway 92 in Nebraska.

* Sunday will be the main severe weather threat. SPC has the
  entire area in at least a Marginal Risk, with far eastern areas
  of the forecast area in a Slight Risk for severe storms. Large
  hail, damaging winds, and isolated tornadoes are possible. The
  most likely timeframe for severe weather looks to be around 5PM
  to 1AM.

* Beyond the severe weather chances Sunday, there will be several
  periods of showers and thunderstorm chances Tuesday through the
  end of the week. The most likely timeframe for showers and
  thunderstorms will be Tuesday through Thursday night.

* Temperatures will be pretty consistent throughout the next week,
  with highs mainly in the 70s and 80s...some temperatures in the
  90s might be mixed in across portions of Kansas on Sunday.

Starting with this evening and overnight tonight, there will be a
chance of showers and thunderstorms generally along and north of
Interstate 80. Widespread severe storms are not expected, but
cannot rule out a strong to severe storm mainly along and north of
Highway 92 in Nebraska...hail up to the size of quarters and wind
gusts to around 60 mph will be possible with the strongest storms.

Sunday...
This will be the main severe weather threat of the forecast
period. While CAMs do not have a really good handle on the exact
location of thunderstorm initiation, they do have a good handle
that storms are likely to occur and that they will be generally
across central and eastern Nebraska (cannot rule out portions of
north central Kansas though). There will be ample MLCAPE, 0-6 km
shear, as well as lapse rates around 8 C/km, to help support
severe storms. Any severe storms will have the potential to
produce very large hail (at least as large as golf balls) and
damaging wind gusts. There may also be isolated tornados, but the
large hail and wind gusts should be the main threats. Even better
chances for severe weather exists further east toward far eastern
Nebraska and into Iowa. High temperatures will range from around
80 degrees north to the low 90s south.

Monday...
This will be another warm day with highs in the upper 70s and 80s.
An area of surface low pressure embedded in mostly zonal upper
flow will bring the chance for more showers and thunderstorms
Monday night into Tuesday.

Otherwise, showers and thunderstorms will be possible Tuesday into
next weekend due to several disturbances in the upper level and
surface flows. The most likely chances will be Tuesday evening
through Thursday night. It is really too early to tell if severe
weather will be a threat this far out, but it will be something to
keep an eye on as things progress.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1215 PM CDT Sat May 6 2023

MVFR conditions are possible early in the TAF period but
otherwise, VFR conditions are expected.

Clouds: There are still areas of MVFR CIGs near the TAF sites,
but those are expected to move out by mid-afternoon today.
Afterward, expect few to scattered mid-level clouds through the
evening, then just some cirrus overnight. Sunday, CIGs will lower
not long after sunrise, but still likely in the VFR range.

Winds: NW winds this afternoon will change to westerly going into
the evening. Speeds will be 8 kts or less during this time.
Overnight, winds will become easterly, then northeast. Wind speeds
will increase to around 10-12 kts after sunrise Sunday morning.

Precipitation: Considered VCSH or VCTS between 07/08Z and 07/12Z
Sunday morning, but confidence regarding that is rather low, so
leaving that out of the TAF for now.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Hickford
AVIATION...Hickford
Hazardous weather outlook, May 6, 3:56 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
356 PM CDT Sat May 6 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
356 PM CDT Sat May 6 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

This evening and overnight, although the majority of the outlook
area should remain thunderstorm-free, there is a chance that a few
storms could develop mainly within Nebraska counties north of
Interstate 80. Most activity should not be severe, but there is a
slight chance of isolated severe storms along and north of
Highway 92. If a severe storm manages to develop in that area,
hail to near the size of quarters and wind gusts to around 60 mph
will be the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Between Sunday and Friday, there are several, on-and-off chances
for thunderstorms within the area, as we remain in an active
weather pattern. That being said, it will be difficult to predict
specific day-to-day thunderstorm chances with much confidence,
especially more than a day or two in advance, so please note that
many of these chances could fluctuate upward or downward
noticeably as they get closer in time.

It will also be difficult to confidently assess the potential for
severe thunderstorms more than a day or two in advance. However,
the next chance for severe storms will be late Sunday afternoon
and evening, and some of this activity may last into the overnight
hours. Although details will still be fine-tuned through tomorrow,
areas of central and eastern Nebraska will see isolated to
scattered thunderstorms, some of which will probably be severe.
These will have the potential to produce hail to near the size of
golf balls and/or damaging winds. The most likely timeframe for
storms Sunday will be from approximately 5 PM to 1 AM. As a
result, the entire outlook area is currently under at least a
Marginal Risk of severe storms, and eastern portions of the
outlook area are under a Slight Risk for severe storms, for this
time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight, but any
reports of severe weather or storm damage from previous activity
over the last 24 hours would be greatly appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:05 PM CDTSevere Thunderstorm WarningGIDGosper40 min
May 5, 7:11 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan49 min
May 5, 7:16 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDWebster26 min
May 5, 7:28 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDGosper47 min
May 5, 7:37 PM CDTSpecial Weather StatementGIDDawson38 min
May 5, 7:46 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFurnas, Gosper, Harlan, Phelps44 min
May 5, 7:53 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFranklin, Harlan52 min
May 5, 8:15 PM CDTSevere Thunderstorm WarningGIDDawson45 min
May 5, 8:31 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDGosper, Phelps44 min
May 5, 9:00 PM CDTSpecial Weather StatementGIDDawson30 min
May 5, 9:08 PM CDTSevere Thunderstorm WarningGIDDawson24 min
May 5, 9:11 PM CDTSpecial Weather StatementGIDPhelps34 min
May 5, 9:31 PM CDTSpecial Weather StatementGIDDawson14 min
May 5, 9:32 PM CDTSpecial Weather StatementGIDKearney28 min
May 5, 9:40 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney, Phelps50 min
May 5, 9:52 PM CDTSpecial Weather StatementGIDDawson38 min
May 5, 10:07 PM CDTSpecial Weather StatementGIDBuffalo38 min
May 5, 10:13 PM CDTSevere Thunderstorm WarningGIDBuffalo27 min
May 5, 10:21 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper39 min
May 5, 10:46 PM CDTTornado WarningGIDDawson, Gosper14 min
May 5, 10:52 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper38 min
May 5, 11:10 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Phelps50 min
May 5, 11:42 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Howard, Kearney, Phelps, Sherman48 min
May 6, 12:14 AM CDTSevere Thunderstorm WarningGIDBuffalo, Greeley, Hall, Hamilton, Howard, Merrick and 3 more46 min
May 6, 12:38 AM CDTSevere Thunderstorm WarningGIDDawson23 min
May 6, 12:52 AM CDTSevere Thunderstorm WarningGIDGreeley, Hall, Hamilton, Howard, Merrick, Nance and 2 more38 min
May 6, 12:55 AM CDTSpecial Weather StatementGIDSherman35 min
May 6, 1:30 AM CDTSpecial Weather StatementGIDPolk45 min
May 6, 2:30 AM CDTSpecial Weather StatementGIDDawson45 min
May 6, 3:01 AM CDTSpecial Weather StatementGIDDawson29 min
May 6, 4:01 AM CDTSpecial Weather StatementGIDSherman29 min
May 6, 5:43 PM CDTTornado Warning Tornado observedGIDGosper32 min
May 6, 6:39 PM CDTSevere Thunderstorm WarningGIDKearney, Phelps51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.